Yesterday I crossed the threshold in my withdrawal from Risperdal where I went from simply dealing with the inevitable suffering that withdrawal brings into total agony complete with heart palpitations and head, neck, back and shoulder pain. Unbearable. I did what I had to. I took 1/2 mg of Risperdal. The part that sucks is that I felt like I had failed. And that’s bullshit. I’ve gotten off (once again) 50 mg of Seroquel, 200 mg Zoloft, 200 mg of Lamictal and now 10 1/2 mg of Risperdal—where is the failure in that. It seems like victory to me if I think with a clear head. I will resume the withdrawal of the Risperdal once I stabilize on the 1/2 mg.
I went too fast and really I knew I was going too fast. But I went against my better judgment because I want this to all be over and listened to a number of people (willingly) some of whom have come off drugs and others who want it to be over for me too as well as my husband and took a leap of faith which proves faith is not always enough. I’ve been plodding along here cautiously and carefully following the 10% rule. No more than 10% of CURRENT dose. Yes it’s taking years, but I haven’t’ reached the hell I reached yesterday. And so maybe reinstating means prolonging a low grade hell, but that is the way it’s going to be.
I “talked” with Jayme from Rayne’s World yesterday. A huge proponent of getting off of drugs and ditching psychiatry. She has done so herself. She had wise words for me when I said that I didn’t feel credible keeping up a blog anymore, imagining all the people that must think I’m kidding myself in thinking I can get off drugs. (even though I have a lot of readers who have come off of drugs and are living successful and happier and healthier lives than ever before and it is those people who keep me going everyday.) Here is what Jayme said:
I hope you continue your blog. My friend R____ recently went off all her meds, slowly of course, and in the end she went into crisis because her body lost the ability to fall asleep without Seroquel. So she went back on the lowest dosage as possible of Seroquel just to maintain her sanity. Her goal is to be off all drugs, but that will come later. Sleep is more important to her. The thing is, she feels like a failure and is ashamed to tell anyone she went back on Seroquel. But it’s important to tell the whole story so others can know what to expect. Otherwise they will believe that they have failed if they go into crisis. And many are scared off because of fear of a crisis. But it’s all part of the process, and you always have control over how slow you take it and whether or not you go back on drugs when a crisis hits. (emphasis mine)
This is an individual journey and while we can take comfort in others experience we have to ultimately listen to our own bodies. Someone a couple of days ago left a comment that left me defensive. He said:
Be open to remaining on meds…I have tried several times to come off neuroleptics and I get to about ten-fifteen days and it is very intense. It is always a question – is this withdrawal or…symptoms of illness? Only you will know the answer but don’t struggle on too much. Being on meds doesn’t mean anything unless you make it so – anything that can help – use it and try not to judge it in a negative way. Focus on right now this very moment and accept the discomfort…don’t resist or try and get away from it…everything changes eventually. Focus on the space in between things and question what goes through your mind. Is this real or is the story adding to the discomfort? Don’t think that if you don’t get off meds now you never will…there is a right time for everything. listen to YOUR knowing and you’ll be ok. For sure.
And while I’m not open to remaining on meds or much of the first part of his comment (which is what made me defensive) he ends his message with wisdom. Everything else he says is wise and grounded. (sorry Michael for being a bit snitty in my response to you.)
I don’t want to choose drugs as a final option. I do believe that ultimately my mental health issues are psychological and spiritual issues that can be worked on. That cannot be said for withdrawal symptoms though. Those are physical symptoms caused by the body being accustomed to poison in the body. It would have been stupid not to take the 1/2 mg of Risperdal and suffer needlessly.
Nonetheless, I worry. I fear. What if it’s just been too god damned long? I haven’t gone to sleep at night without some aid in more than 15 years. Is my brain permanently damaged? The only answer can be “I don’t know” and no one else does either. Breggin expresses doubts about people like me getting off drugs. Grace Jackson another “dissident” psychiatrist (as she is sometimes called) who I’ve corresponded with only wished me her best her tone suggested doubt. She by no means thought it was a done deal that I would succeed.
Sleeplessness is hell. I can’t handle it. Some of the people in the benzo groups I’m part of go weeks and months without sleeping. I can’t do that. My physiology is too delicate—it just feels like I’m going to die. The physical symptoms of pain add to this feeling. Sleeplessness is not a choice I can make. It’s not an option period.
Last year around this time I did something similar. I cut down on the Risperdal too quickly and had to reinstate a bit. I stabilized then I switched to Lamictal and got off 200 mg of that. Now I’m ahead of where I was last year on the Risperdal, but I’ve gotten stuck again. I won’t do anymore experimenting with going off more quickly than the most conservative estimates. And I certainly hope I stabilize at this low dose of Risperdal.
You know the shitty thing about this? Since I’ve been completely off Risperdal I had no irritability. Today on 1/2 mg I am again an irritable bitch. Risperdal makes me irritable and you know what pisses me off? The damn doctor kept upping my Risperdal dose because of irritability. God I want to sue that motherf#$@er. I can’t help but feel so angry when I think how I followed along innocently looking for help while being made worse. It’s so infuriating and I have no where to unleash my anger. Perhaps when I’m not feeling so irritable from the Risperdal my anger will become manageable too. It does seem this anger is being fueled by the irritability that is being caused by the Risperdal.
In any case this nasty irritability I feel is great incentive to stabilize and get off of it. In some ways I like myself better when I’m desperately sick from withdrawals than when I’m nasty to the people I love due to iatrogenic irritability.
I’m so tired. I was hoping to speed this up. Make it another 6 or 8 months and now I know it may be another year or two instead. I’m so tired.